Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 8, 2009, 7:10 PM MDT for Weld County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2009, 7:10 PM MDT (01:10 UTC)
- Expired
- Jun 8, 2009, 7:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 101 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBOU 090110 TORBOU COC123-090145- /O.NEW.KBOU.TO.W.0012.090609T0110Z-090609T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 710 PM MDT MON JUN 8 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 745 PM MDT * AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTHEASTERN WELD COUNTY...OR 31 MILES WEST OF STERLING. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE WARNED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4095 10358 4064 10359 4067 10384 4085 10384 TIME...MOT...LOC 0110Z 242DEG 17KT 4079 10376 $$ RJK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:15 PM MDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 8, 3:15 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT MON JUN 8 2009 .SHORT TERM...MORNING FRONT STABILIZED MUCH OF THE PLAINS...18Z KDEN RAOB STILL SHOWING HEALTHY INVERSION ROUGHLY 5000-8000 FEET AGL. SCATTERED STORMS ACROSS MOUNTAINS AND FOOTHILLS WERE HAVING ROUGH TIME SUSTAINING THEMSELVES AS THEY MOVED ONTO PLAINS. SURFACE ANALYSIS SHOWING CONVERGENCE AREA FROM NORTHERN DOUGLAS COUNTY THROUGH CENTRAL ARAPAHOE AND CENTRAL ADAMS COUNTIES INTO SOUTHEAST WELD COUNTY. CURRENT LAPS SURFACE ANALYSIS SHOWING CAPE VALUES FROM 1000 J/KG TO 2000 J/KG ALONG THIS AREA WITH MINIMAL CIN. CAPES NEARING 1000 J/KG EAST OF THIS CONVERGENCE AREA. CONVERGENCE AREA APPEARS TO BE THE BEST LOCATION FOR THE POTENTIAL OF ANY SEVERE STORMS. HAIL AND GUSTY WINDS THE MAIN THREAT...THOUGH CANNOT RULE OUT A BRIEF TORNADO GIVEN CONVERGENCE. ELSEWHERE...WOULD NEED TO GET ASSISTANCE OF STORM OUTFLOWS FOR ANY SEVERE POTENTIAL. AS FAR AS POPS ARE CONCERNED...WILL CONTINUE WITH THE CHANCE POPS THIS EVENING EAST OF THE CONVERGENCE AREA...WITH SLIGHT CHANCE FOR URBAN CORRIDOR. SCATTERED POPS FOR MOUNTAINS AND FOOTHILLS STILL SEEM IN ORDER GIVEN LATEST RADAR. WHERE LAPS SHOWS CAPES NEARING 1000 J/KG AS STORMS THE URBAN CORRIDOR FOR MOUNTAINS AND FOOTHILLS. STORMS EXPECTED TO END BY MIDNIGHT AS AIRMASS STABILIZES...BUT ENOUGH MOISTURE ALONG WITH WEAK OROGRAPHICS WILL KEEP A FEW MOUNTAIN SHOWERS GOING. ON TUESDAY...FLOW ALOFT BECOMES SOUTHWEST AS UPPER TROUGH DIGS INTO THE GREAT BASIN. CROSS SECTIONS SHOW QUITE A BIT OF MOISTURE ACROSS DISTRICT...ESPECIALLY DURING AFTERNOON. QG VERTICAL VELOCITY PROGS SHOW SOME ASCENT...MAINLY OVER MOUNTAINS. CHANCE POPS STILL LOOKING ON TRACK THERE. AS FOR PLAINS...SURFACE PROGS SHOW FRONT MOVING ACROSS AREA AFTER 18Z. FORECAST SOUNDINGS SHOW CAPE VALUES RANGING FROM AROUND 800 J/KG ALONG FOOTHILLS TO NEAR 1300 J/KG OVER THE NORTHEAST CORNER. CURRENT POPS ARE HIGHEST NEAR THE CORNER...LOOKS REASONABLE AT THIS POINT. POPS COULD INCREASE ALONG FOOTHILLS DURING THE AFTERNOON AS FRONT AND UPSLOPE MOVES INTO AREA. BEST CHANCE FOR ANY SEVERE TO BE NEAR NORTHEAST CORNER WHERE CAPES ARE HIGHEST. HAIL AND WIND GUSTS TO BE THE MAIN THREATS. TEMPERATURES A FEW DEGREES WARMER THAN TODAY...THOUGH FRONT AND CLOUDS COULD SHAVE A FEW DEGREES. CURRENT TEMPERATURE GRIDS SEEM ON TRACK. .LONG TERM...MAIN THREAT FOR THUNDERSTORMS AND SEVERE WEATHER BY TUESDAY EVENING SHOULD BE SHIFTING TOWARD THE EASTERN PLAINS. THIS IS WHERE BEST LOW LEVEL THETA-E RIDGE AND SOUTHEASTERLY LOW LEVEL FLOW IS EXPECTED TO SET UP IN THE EVENING...HELPING TO FEED STORMS. ON WEDNESDAY...THE NAM...GFS...AND ECMWF ALL SHOW A WEAK FRONT TO BACK ACROSS NORTHEAST COLORADO. WHILE PASSAGE OF THIS FRONT VARIES FROM LATE TUESDAY NIGHT TO LATE WEDNESDAY AFTERNOON AMONGST THE MODELS...THERE SHOULD BE HIGHER COVERAGE OF SHOWERS AND THUNDERSTORMS BY WEDNESDAY AFTERNOON AND NIGHT AS A RATHER SIGNIFICANT UPPER TROUGH APPROACHES THE FORECAST AREA. Q-G VERTICAL VELOCITY FIELDS SHOW DECENT LIFT FOR THIS TIME OF YEAR SO DESPITE A SLIGHTLY MORE STABLE AIRMASS...WE SHOULD SEE NUMEROUS SHOWERS AND THUNDERSTORMS. AMOUNT OF SEVERE WEATHER WOULD LIKELY HINGE ON HOW MUCH HEATING AND DESTABILIZATION OCCURS...SO WILL HAVE TO WATCH FRONTAL TIMING AND DEPTH OVER THE NEXT COUPLE DAYS. FOR THURSDAY THROUGH THE WEEKEND...SOME WEAK UPPER LEVEL RIDGING WILL OCCUR OVER THE CENTRAL AND SOUTHERN ROCKIES. THIS SHOULD ALLOW FOR SLIGHT WARMING AND DRYING OF THE AIRMASS...BUT ENOUGH MOISTURE AND DAYTIME HEATING TO KEEP AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST. CANT RULE OUT A FEW SEVERE STORMS AS WELL GIVEN STRONG ENOUGH MID LEVEL WINDS AND SHEAR PROFILE. && .AVIATION...A FEW STORMS STILL POSSIBLE ALONG URBAN CORRIDOR THROUGH 04Z...THOUGH BEST CHANCE TO BE EAST OF THE AREA. GUSTY WINDS TO 35 KTS ALONG WITH LIGHT TO MODERATE RAIN THE MAIN THREATS. VFR CONDITIONS TO PREVAIL...ALTHOUGH OCCASIONAL MVFR CEILINGS COULD OCCUR WITH THE PASSING SHOWERS THROUGH 04Z. CEILINGS NOT EXPECTED TO REACH ILS CRITERIA AFTER 04Z. DRAINAGE WINDS TO DEVELOP AFTER 04Z...CONTINUING THROUGH 18Z. SURFACE FRONT TO MOVE ACROSS AREA AROUND 20Z...WITH WINDS SHIFTING TO A NORTHEAST DIRECTION. A SLIGHT CHANCE OF STORMS AFTER 18Z...CEILINGS AND VISIBILITIES SHOULD REMAIN VFR THROUGH THE AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/BARJENBRUCH
Hazardous weather outlook, Jun 8, 10:35 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1035 AM MDT MON JUN 08 2009 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1035 AM MDT MON JUN 08 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND SPREAD ACROSS THE PLAINS LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS ACROSS THE PLAINS MAY BECOME SEVERE...WITH GOLF BALL SIZE HAIL...DAMAGING WINDS TO 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MOIST AND UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH NEXT WEEKEND WITH AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THERE WILL BE A THREAT OF A FEW SEVERE STORMS EACH DAY AS WELL GIVEN SUFFICIENT INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE. AT THIS TIME...THE BEST CHANCE OF PRECIPITATION APPEARS TO BE SHAPING UP FOR WEDNESDAY AND WEDNESDAY NIGHT WHEN ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM. D-L/DBB
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:37 PM MDT | Tornado Warning | BOU | Logan | 38 min |
| Jun 8, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 32 min |
| Jun 8, 9:08 PM MDT | Special Weather Statement | BOU | Logan | 37 min |
| Jun 9, 4:43 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Weld | 32 min |
| Jun 9, 4:51 PM MDT | Tornado Warning | BOU | Logan, Phillips, Sedgwick | 39 min |
| Jun 9, 5:11 PM MDT | Tornado Warning | BOU | Weld | 40 min |
| Jun 9, 5:16 PM MDT | Tornado Warning | BOU | Phillips | 44 min |
| Jun 9, 5:48 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 27 min |
| Jun 9, 5:59 PM MDT | Areal Flood Advisory | BOU | Weld | 91 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.